|Hey Doc.......it's Alabama gal.......it's been awhile!
Jun 16, 2010
Hope you are doing well! Since you have been so helpful and supportive of me in the past......I want to ask you what your thoughts are rather then ask a different expert here. :) As you may remember I am Bi-polar II, have a number of other less severe illnesses and have been on HAART since April 2009-Atripla (my numbers are decent now thank God!).
I have been taking Trazodone for the depression part of Bi-polar for about 13 yrs and have been taking the mood stabilizer Lamictal for about 6.5 yrs.......I seemed to be doing really well on those meds. With severe stress due to family relationships and living in poverty for the last 7 yrs it has been a difficult ride. With the stress of those 'living' things to deal with my depression has greatly increased. After starting the first HAART med ever last year (the 'living' stuff increased at the same time as well)....I have noticed my depression becoming more and more severe and more severe suicidal thoughts have increased significantly (even going as far as writing suicide notes and making plans-but then better thinking kicks in.....and I tell myself 'if I feel the same way tomorrow I will do it'........but I awake with a better spirit-until the next time...which are becoming more and more frequent). I attributed them to the more difficult 'living' things......due to my deep depression after starting Atripla I have been in alcoholic relapse-drinking at night........so what do I expect right? I am under infrequent county mental health 'treatment' (for years. infrequent visits due to their schedules not mine and IMHO-they are so inadequate..... I know I need to get sober again. It seems to be a vicious circle-depression and living stuff leads me to the bottle. The Atripla has worsened my depression.......blah blah blah
I have made every call there is for help to get sober (AA works-I was sober for nearly 11 yrs......but it isn't working for me now). My mental health 'professionals' know I'm in deep trouble......they pass me off to AA and the disasterious HIV/Aids clinic here......the HIV/Aids clinic here passes me off to the mental health 'professionals'. There is no detox/treatment for poverty people here (Medicare/Medicaid)...not even outpatient help.......believe me I've made the calls, done in person interviews, pleaded my case.
Yesterday, another Bi-polar II/HIV+ friend did research on Atripla........and as far as we can tell.......Atripla can be very wrong for people with severe mental illness. Since my CD4 count and viral load has gotten awhole lot better......the HIV/Aids clinic does not want to change the med.
Long story.......I know.......I know.......but again, you have been so helpful and supportive in the past.........I am turning to you for help. I feel depleted.......
Thank you for any help/advice you can offer me.
Response from Dr. Frascino
Hey Alabama Gal,
Sorry to hear you are having such a difficult time! I agree with your friend's research. Atripla should be avoided in people with severe depression (you qualify!). Since you are now apparently doing well HIV-wise, there should be absolutely no reason the HIV specialists couldn't switch to a regimen that doesn't contain Sustiva. (That's the culprit in your three-in-one drug Atripla that can cause all the problems.) So a new antiretroviral regimen should be your first step.
Second step should be 12 steps! Yep, back to AA. Get a good sponsor who will work with you and keep you out of the bottle!
Third, on one of your infrequent visits to the "mental health" professionals, try to snag a psychiatrist (M.D.) and ask if your bipolar meds need adjusting. Also, advise him of your suicidal ideation. You can even show him this post and my response if it will help or make things easier for you.
You've come this far. Now is not the time to give up. Let's get through this together and both be here for the cure, OK?
Can I quit PEP early?
can i get aids from having sex with male dog? (DOGS and HIV, 2010)
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.